Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Pueblo, CO

May 23, 2018Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 23, 2018, 5:14 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 5:14 PM MDT (23:14 UTC)
Expired
May 23, 2018, 5:43 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS55 KPUB 232314
SVRPUB
COC071-240000-
/O.NEW.KPUB.SV.W.0028.180523T2314Z-180524T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
514 PM MDT WED MAY 23 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 600 PM MDT

* At 514 PM MDT, a severe thunderstorm was located 7 miles west of
  Trinchera, or 19 miles northeast of Raton, moving northeast at 25
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3707 10431 3724 10404 3701 10391 3700 10391
      3699 10428
TIME...MOT...LOC 2314Z 238DEG 21KT 3706 10416 

HAIL...1.50IN
WIND...60MPH
 
$$

MOORE
3 follow-up statements
068 
WWUS55 KPUB 232323
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
523 PM MDT WED MAY 23 2018

COC071-240000-
/O.CON.KPUB.SV.W.0028.000000T0000Z-180524T0000Z/
Las Animas CO-
523 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 522 PM MDT, a severe thunderstorm was located 8 miles west of
Trinchera, or 18 miles east of Trinidad, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pueblo.

&&

LAT...LON 3707 10431 3724 10404 3701 10391 3700 10391
      3699 10428
TIME...MOT...LOC 2322Z 214DEG 9KT 3707 10418 

HAIL...1.25IN
WIND...60MPH
 
$$

MOORE
227 
WWUS55 KPUB 232334
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
534 PM MDT WED MAY 23 2018

COC071-240000-
/O.CON.KPUB.SV.W.0028.000000T0000Z-180524T0000Z/
Las Animas CO-
534 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 533 PM MDT, a severe thunderstorm was located near Trinchera, or
22 miles east of Trinidad, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pueblo.

&&

LAT...LON 3723 10406 3706 10394 3702 10424 3707 10431
TIME...MOT...LOC 2333Z 241DEG 21KT 3710 10411 

HAIL...1.00IN
WIND...60MPH
 
$$

MOORE
023 
WWUS55 KPUB 232343
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
543 PM MDT WED MAY 23 2018

COC071-232352-
/O.CAN.KPUB.SV.W.0028.000000T0000Z-180524T0000Z/
Las Animas CO-
543 PM MDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3723 10406 3706 10394 3702 10424 3707 10431
TIME...MOT...LOC 2342Z 238DEG 21KT 3713 10405 

$$

MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:07 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 23, 3:07 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
307 PM MDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM MDT Wed May 23 2018

Thunderstorms will continue to generate along and east of the
surface trof axis across the southeast plains through this evening.
To the east of this axis which roughly runs from KTAD to KLHX to
KLIC, dew points will run in the 40s to around 50 with MLCape values
up to 2000 j/kg per SPC MesoAnalysis.  Deep layer shears are running
on the light side for organized severe thunderstorms, generally in
the 20-30 kt range, but given the sufficient CAPE a strong to severe
storm or two will be possible across the far eastern plains through
the evening.  HRRR runs continue to suggest activity will be very
isolated in coverage with Kiowa county having the best chance. To
the west of the surface trof axis, dew points have been falling into
the teens and 20s with gusty southwest winds resulting in critical
fire weather conditions across the San Luis Valley.  This will
continue through the early evening until winds subside.

With clearing skies and dry surface dew points, tonight should be on
the cool side again across the mountains and valleys and have leaned
temperatures on the low side of guidance.  Southeast plains should
see lows in the 50s to around 60. Could be some lingering showers
across the far southeast corner of the plains overnight, though high
res models seem to be backing off on this potential.

For Thursday, it will be dry and hot across the district.  Far
southeast plains could see a stray storm or two, but chances look
even lower than today.  Dew points will fall off into the teens and
20s across the I-25 corridor westward. This will lead to afternoon
humidity levels below 15 percent.  However winds will be lighter so
no additional fire weather highlights expected. -KT

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM MDT Wed May 23 2018

Thursday night-Saturday...Upper level ridging continues to build
across the Rockies through the early holiday weekend, as Eastern
Pacific energy translates across the West Coast and develops a
closed upper low across the Great Basin on Saturday. This pattern
supports warm and mainly dry weather, with temperatures expected to
remain well above late spring norms, with highs in the mid 80s to
mid 90s across the lower elevations, and mainly in the 60s and 70s
across the higher terrain. As for precipitation, can't totally rule
out some high based convection in the afternoon and early evening
hours over the higher terrain, though soundings support mainly virga
and gusty winds.

Sunday-Wednesday...Latest models remain consistent in increasing
southwest flow aloft across the region, as the Great Basin upper
low slowly weakens as it ejects north and west across the Northern
Rockies through early next week. Models do differ on how far east
the system moves before lifting north and west, though generally
this pattern suggests mainly dry, warm and breezy conditions
across the area with temperatures expected to stay above seasonal
levels, in the 80s and 90s across the lower elevations and mainly
60s and 70s across the higher terrain, through the period. Pattern
also leads to increasing fire danger with the potential for
critical fire weather conditions across portions of the South
Central and Southeast Colorado, especially Sunday and Monday.
Pattern also support the potential for strong to severe convection
across the far Southeast Plains Sunday and Monday with possible
dryline interaction, along with better chances of convection
across the eastern mountains and plains into the middle of next
week, as low level moisture increases behind the passing systems
backdoor cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 307 PM MDT Wed May 23 2018

VFR conditions expected at the TAF sites over the next 24 hours.
Gusty south to southwest winds will continue until 02z for KCOS,
KPUB and KALS before decreasing overnight.  Any isolated
thunderstorms will be well to the east of the KCOS and KPUB
terminals.  Thursday will be dry with less wind...though diurnally
driven south to southeast winds are expected in the 10-15 kt range
during the afternoon.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, May 23, 12:32 PM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1232 PM MDT Wed May 23 2018

COZ058>089-093>099-241745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1232 PM MDT Wed May 23 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected across the plains this afternoon
and evening, particularly along and east of a line from Trinidad
through La Junta where a marginal risk for severe weather exists.
The primary storm threats today will be 1 inch diameter hail and 60
mph winds along with locally heavy rain and lightning.

The San Luis Valley will see Red Flag conditions today.  Wind gusts
over 25 mph, relative humidity below 15 percent and dry fuels will
create conditions favorable for the rapid ignition, growth and
spread of fires.  Outdoor burning or any other activities that could
accidentally start a wildfire should be postponed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated thunderstorm is possible over the eastern plains on
Thursday. Currently, the storms are expected to be below severe
criteria with small hail, wind gusts around 45 mph, and frequent
lightning.

Thunderstorm activity decreases Friday through Sunday, with an
isolated thunderstorm over the mountains during the day. Monday and
Tuesday thunderstorm activity increases again, but at this point in
time any storms are expected to be below severe criteria.

Near critical fire conditions return Friday through Sunday.
Fire Weather Watches are not anticipated for Friday and Saturday,
just dry conditions. Sunday will have the highest risk for Red
Flag conditions with sustained winds around 20 mph, relative
humidity values below 15 percent, and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the plains, particularly
along and east of a line from Trinidad through La Junta.

31/31

In the hours before

Special weather statement, May 23, 4:01 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT WED MAY 23 2018

COZ074-088-232230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
401 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or near Raton, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raton Pass.

LAT...LON 3720 10439 3701 10416 3699 10419 3700 10459
TIME...MOT...LOC 2201Z 226DEG 20KT 3693 10452

28
Special weather statement, May 23, 4:25 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
425 PM MDT WED MAY 23 2018

COZ074-088-094-232245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
425 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 9 miles northeast of Raton, moving
east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3704 10446 3720 10412 3700 10402 3700 10444
TIME...MOT...LOC 2225Z 248DEG 25KT 3699 10434

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:28 PM MDTSpecial Weather StatementPUBKiowa47 min
May 22, 7:56 PM MDTSpecial Weather StatementPUBCrowley34 min
May 22, 8:02 PM MDTSpecial Weather StatementPUBLas Animas58 min
May 23, 4:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
May 23, 4:25 PM MDTSpecial Weather StatementPUBLas Animas20 min
May 23, 4:37 PM MDTSevere Thunderstorm WarningPUBLas Animas38 min
May 23, 5:58 PM MDTSpecial Weather StatementPUBLas Animas47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.